fbpx
Advertisements

Addictions Counseling

Signup for Anger Class Online

Signup for Alcohol and Drug Class

Addictions, Relationship Tips & Counseling

Overdose Prevention

An overdose is caused by taking too much of a specific drug. Typically an overdose happens when too much of a drug is ingested and the drug causes serious harmful symptoms or may even result in death. There is no way to determine any specific amount that causes an overdose. There are many factors that are taken into consideration to determine how and or why the persons body reacts to a harmful substance. There are many factors that contribute to overdose. Some contributing factors of an overdose include a person’s: tolerance, age, height, weight, physical health, and mental health. Therefore, in many cases, overdose and symptoms may vary from person to person in a unique form. More so, there is no specific amount that determines safe use of any drug. After all, the person cannot determine how the drug will affect them individually. Basically, an overdose occurs when a person takes too much of a substance. Many times this occurs when a person is over drinking, using illicit drugs, prescription drugs, depressed, or suicidal.

An overdose can be deadly and extremely dangerous to the person. For example, heroin use can end in an overdose because the person’s breathing is affected by the heart becoming depressed. In this situation the person needs immediate medical attention to survive. Generally, the person typically needs Narcan, which is an opioid receptor medication that aids in the reversal of intoxication of opioid overdose. The medication secures the opioid receptors by preventing the continuation of heroin activation. Otherwise the opioid increase in the system causes an overdose. Another medication that can be used by non medical professionals is Naloxone and can save a person’s life. Naloxone is approved by the U.S. Food and Drug administration (FDA). There is a Naloxone called Evzio that is a hand held auto-injector that provides a single dose under the skin into the persons muscle until an emergency medical personal arrives. Also, Narcan spray can save a person’s life by directly spraying right into the person’s nostril to reverse overdose. Narcan spray can be used by caregivers, family, or friends.

In addition, there is an overdose prevention tool-kit that the Substance Abuse and Mental Health Services Administration (SAMHSA) provides that is helpful to prevent opioid-related overdoses and deaths. The kit is for treatment providers, first responders, and individuals recovering from an opioid overdose. The problem of drug overdose in the United States has reached its peak and has become an epidemic issue. The issue has increased in the last 15-20 years because people are becoming addicted to painkillers and anti-anxiety depressants. Another problem is that most people do not know how to handle a drug overdose. In addition, most people do not have any knowledge of types of drugs to recognize a drug overdose, serious injury, or prevent death of a loved one until it’s too late. The biggest issue we face is the stigma of people addicted and legal problems of being involved in reporting a drug overdose. We need to help people overcome the concern of getting help needed to save a person’s life. Actively taking immediate action can save a possible overdose and getting treatment. It is important to take action, if you suspect an overdose. You should call 911 to report your concern as a life threatening emergency to save a person’s life.

By Cice Rivera

Advertisements
%d bloggers like this: